Venlafaxine, an antidepressant belongs to Serotonin Norepinephrine Reuptake Inhibitors (SNRI), blocks the synaptic reuptake of serotonin in lower doses and also blocks reuptake of norepinephrine in higher doses. In addition it also blocks dopamine reuptake in still higher doses. This last mechanism of action is found to cause psychotic symptoms. Very few cases are reported with this adverse effect of venlafaxine. Here is a case report where a 32 year-old male with social phobia developed delusions of persecution on two occasions when he was put on venlafaxine 150 mg/day, which responded to withdrawal of venlafaxine and a short course of antipsychotics. The delusions never reappeared when he was maintained on escitalopram.
A specific pharmacological agent is chosen depending primarily on the target symptoms, its mode of action, and the profile of its side effects. The interaction and intermodulation of various neurotransmitters in the brain are so complex and often the iatrogenic symptoms complicate the clinical picture. When multiple drugs or drugs with multiple modes of action are used the complications become more unpredictable. Venlafaxine a SNRI, (serotonin and norepinephrine reuptake inhibitor), which inhibits 5HT reuptake in lower doses and inhibits norepinephrine (NE) reuptake in higher doses, is a very potent antidepressant. Apart from inhibiting serotonin and norepinephrine reuptake it also inhibits dopamine reuptake in very high doses. A case of erotomania in a patient with major depressive disorder when she was put on 225-300 mg/day of venlafaxine was reported by Admou and Hale. Here we report a case where a patient with social phobia developed delusions of persecution when he was treated with venlafaxine 150 mg/day.
read more here